Study: Older patients are at risk for receiving harmful drugs in the ED

Decreased renal and hepatic blood flow. Decreased glomerular filtration rate. Decreased total body water. Increased percentage of body fat. For these physiological reasons, a medication that causes no problems in a younger patient can harm an older one, says Amanda Person, RN, MSN, ED nurse at Methodist Healthcare North in Memphis, TN.

"It is of utmost importance for the nurse to remember that drugs given to the elderly will likely have higher serum levels, prolonged clearance time, and therefore a greater chance of drug toxicity," says Person.

Potentially inappropriate medications were given in the ED during 12% of the nearly 21 million injury-related visits made by older adults, according to a new study based on data from the National Hospital Ambulatory Care Survey from 2000 to 2004.1

Researchers used the Beers List of Potentially Inappropriate Medications to identify potentially problematic prescription drug use in the ED among older adults. The researchers found two problems with older ED patients and medications: "Patients were arriving in the ED because of complications with previous medical care, and also were given the drugs in the ED," says the study's author, Mary Carter, PhD, an associate professor with the Center on Aging at the West Virginia University School of Medicine.

ED nurses could harm elderly patients by giving inappropriate medications, warns Karen Hayes, PhD, ARNP, assistant professor at the School of Nursing at Wichita (KS) State University. "Adverse drug reactions occur too often in the ED population," she says.

Take these steps to reduce risks:

1. Know which patients are at high risk for adverse drug reactions caused by medications given in the ED.

These include patients taking multiple prescriptions, patients with dementia, patients with multiple chronic medical conditions, patients with renal insufficiency, those over age 85, and patients with prescriptions from multiple prescribers, says Hayes.

2. Avoid giving drugs that may be problematic.

ED nurses generally try not to give: promethazine to older adults, sleeping medications unless they normally take them, or too high a dose of narcotics or sedating medications, says Catherine Hawley, RN, ED nurse at University of North Carolina — Chapel Hill. "I have seen adverse reactions to digoxin, lithium reactions, and oversedation," she says. "We probably need more education about these issues."

Narcotic analgesics were the most frequently identified class of potentially inappropriate drugs in the above study and represented 31% of all cases, with meperidine accounting for about 20% of inappropriate pain medications.

Other inappropriate drugs given in the ED included muscle relaxants such as metaxalone, cyclobenzaprine, methocarbarnol, and long-acting benzodiazepines, such as diazepam.

Medications such as beta-blockers might compromise your clinical assessment of the patient's injury severity, says Carter. "Also, the use of any new drugs in the ED that are not well tolerated by older adults need to be avoided, such as long-acting benzodiazepines," she says.

Hayes says specific medications of concern include hydroxyzine, diphenhydramine, amitriptyline, flurazepam, diazepam, carisoprodol, and doxepin.

Joan Somes, PhD, MSN, RN, CEN, FAEN, an ED educator at St. Joseph's Hospital in St. Paul, MN, often sees patients present to the ED with injuries related to medications used for pain, sleep, depression, or blood pressure, which can cause drowsiness, clumsiness, and postural hypotension. "One really needs to be aware that all medications administered to the geriatric patient put them at risk," she says. "Doses typically need to be lower. Expect them to have a slower onset, and the patient will 'clear' them more slowly. Thus, they can become toxic much more quickly."

Reference

  1. Carter MW, Gupta S. Characteristics and outcomes of injury-related ED visits among older adults. Am J Emerg Med2008; 26:296-303.